Alert archive / Kansas / Wind Advisories in 2014
Wind Advisory 23, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Nov 10, 2014, 4:13 AM CST for 16 counties in Kansas. It took effect at Nov 10, 2014, 1:00 PM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2014, 4:13 AM CST (10:13 UTC)
- In effect from
- Nov 10, 2014, 1:00 PM CST
- Expired
- Nov 11, 2014, 12:00 AM CST
- In force
- 11 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
097 WWUS73 KTOP 101013 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 413 AM CST MON NOV 10 2014 KSZ008-009-020-021-034-102215- /O.NEW.KTOP.WI.Y.0023.141110T1900Z-141111T0600Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER 413 AM CST MON NOV 10 2014 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT. * TIMING...A COLD FRONT WITH STRONG WINDS WILL APPROACH BELLEVILLE AROUND 1 PM...AND A MINNEAPOLIS TO MARYSVILLE LINE AROUND 3 PM. STRONG WINDS WILL CONTINUE THROUGH THE EVENING. * WINDS...GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH SUSTAINED WINDS OF 25 TO 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$ KSZ010>012-022>024-035>038-102215- /O.NEW.KTOP.WI.Y.0023.141110T2100Z-141111T0600Z/ MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-DICKINSON-GEARY- MORRIS-WABAUNSEE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN... ABILENE...JUNCTION CITY 413 AM CST MON NOV 10 2014 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT. * TIMING...A COLD FRONT WITH STRONG WINDS WILL APPROACH A MINNEAPOLIS TO MARYSVILLE LINE AROUND 3 PM...ABILENE TO MANHATTAN AROUND 4 PM...AND COUNCIL GROVE TO HOLTON AROUND 5 PM. STRONG WINDS WILL CONTINUE THROUGH THE EVENING. * WINDS...GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH SUSTAINED WINDS OF 25 TO 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
2 follow-up statements
967 WWUS73 KTOP 102040 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 240 PM CST MON NOV 10 2014 KSZ054-110600- /O.EXA.KTOP.WI.Y.0023.141110T2100Z-141111T0600Z/ LYON- INCLUDING THE CITY OF...EMPORIA 240 PM CST MON NOV 10 2014 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. * TIMING...STRONG WINDS WILL INCREASE AFTER 6 PM AND PERSIST THROUGH THE EVENING. * WINDS...NORTHWEST WINDS 25 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$ KSZ008-009-020-021-034-110600- /O.CON.KTOP.WI.Y.0023.000000T0000Z-141111T0600Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER 240 PM CST MON NOV 10 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. * TIMING...STRONG WINDS WILL PERSIST THROUGH THE EVENING. * WINDS...NORTHWEST WINDS 25 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$ KSZ010>012-022>024-035>038-110600- /O.CON.KTOP.WI.Y.0023.141110T2100Z-141111T0600Z/ MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-DICKINSON-GEARY- MORRIS-WABAUNSEE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN... ABILENE...JUNCTION CITY 240 PM CST MON NOV 10 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. * TIMING...A COLD FRONT WITH STRONG WINDS WILL APPROACH ABILENE TO MANHATTAN AROUND 4 PM...AND COUNCIL GROVE TO HOLTON AROUND 5 PM. STRONG WINDS WILL CONTINUE THROUGH THE EVENING. * WINDS...NORTHWEST WINDS 25 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$ WOLTERS
219 WWUS73 KTOP 110551 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1151 PM CST MON NOV 10 2014 KSZ008-009-020-021-034-110700- /O.EXP.KTOP.WI.Y.0023.000000T0000Z-141111T0600Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER 1151 PM CST MON NOV 10 2014 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT... THE WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT. $$ KSZ010>012-022>024-035>038-054-110700- /O.EXP.KTOP.WI.Y.0023.000000T0000Z-141111T0600Z/ MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-DICKINSON-GEARY- MORRIS-WABAUNSEE-LYON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN... ABILENE...JUNCTION CITY...EMPORIA 1151 PM CST MON NOV 10 2014 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT... THE WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 10, 4:09 AM CST, 4 minutes earlier.
Area forecast discussion, Nov 10, 4:09 AM CST, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 409 AM CST Mon Nov 10 2014 .SHORT TERM...(Today and Tonight) Issued at 344 AM CST MON NOV 10 2014 Early Monday morning, a vigorous short wave trough was quickly diving southeast through Idaho with surface low pressure deepening along the front range of the Rockies in Wyoming and Colorado, and developing east into central Nebraska. A 40+ kt low level jet had developed over eastern KS, and as this mixes out after sunrise, parts of east central KS within the strongest pressure gradient could see some wind gusts above 30 mph. The true surge of cold air was becoming evident moving out of Montana and into Wyoming this morning, and will continue to rapidly surge southeast through tonight. In advance of the cold front, temperatures will warm up nicely and by noon should be around 60 degrees. Much of the area will continue to warm to near 70 through the afternoon, but the cold front is expected to enter Republic county around 1 PM and pass through Abilene, Manhattan, and Hiawatha by 4 PM. Temperatures will almost immediately, and rather drastically, fall behind the front while winds will increase through the afternoon. The post-frontal pressure gradient is rather intense, as is the airmass density difference, and see a good chance for winds to exceed wind advisory criteria (sustained 30 mph, gusts 45 mph) especially northwest of a Council Grove to Holton line. Wind fields seem a bit stronger in these areas overall and frontal passage during the afternoon should promote slightly stronger gusts...but it will be windy behind the front regardless of your location and there is some chance for advisory criteria to be met farther southeast as well. Will let the day shift address these areas if needed as the cold front approaches. Temperatures will continue to fall through the night into the 20s. Regarding precipitation, the overall chances for anything more than sprinkles or flurries remain quite low. There is plenty of lift immediately along the front, but very limited moisture to work with. Any saturation looks to occur above the fairly shallow front, around 3000 feet, with dry air below limiting drizzle potential. Could still see a few light rain showers associated with the front though, with potential increasing slightly into east central KS. Of a bit more interest is a band of mid level frontogenesis well behind the front that is forecast to align with a bit of moisture in the dendritic growth zone. This relatively narrow zone of lift and limited moisture may be sufficient to develop a band of light snow mainly north of a Council Grove to Lawrence line between midnight and 6 AM. While some models produce QPF in this period and others do not, even the "dry" models indicate this band of enhanced lift/moisture. If this does result in light snow at the surface, the band would translate eastward fairly quickly and little more than a dusting of snow on grassy/elevated surfaces would be expected. .LONG TERM...(Tuesday through Sunday) Issued at 344 AM CST MON NOV 10 2014 By Tuesday morning, models show a mid-level low closing off over Montana and North Dakota with a deep, broad trough in place across the western two-thirds of the U.S. At the surface, high pressure will come spilling into the Northern and Central Plains behind Monday's frontal passage. While models show the closed-off mid-level low shifting eastward across the Great Lakes region and further to the northeast by the latter part of the week, the broad mid-level trough feature will still be in place through much of the week with the forecast area remaining under the influence of surface high pressure. Behind Monday's frontal passage, breezy northerly winds will persist through the day on Tuesday, resulting in strong caa and high temperatures only reaching into the mid/upper 30s, which is actually closer to what the average low temperatures are for this time of year. As the surface high strengthens over the region mid-week, expect the coolest conditions to occur Wednesday into Thursday as persistent caa from the northerly winds continue to reinforce the cold airmass in place. The development of some mid-level clouds on Wednesday will further hinder temperatures with highs only expected to reach into the upper 20s to low/mid 30s. Low temperatures through the week will be frigid with readings in the teens and 20s. As the surface high gradually shifts eastward over the area by the end of the week into the weekend, expect a very slight increase in temperatures as highs may get into the upper 30s to around 40 degrees by this weekend. However, there are notable model discrepancies in the weekend forecast as models seem to be struggling with the evolution of the next mid-level trough that should dive into the central U.S. during the Friday through Sunday timeframe. There are significant differences in the timing and tracking of this trough, which are resulting in variations in the forecast temperatures and potential for precipitation. While models agree that this advancing trough will help to push a cold front through the region sometime on Saturday, there are discrepancies with if and where any precipitation may develop. Also, with the GFS/GEM models trending warmer than the ECMWF for this weekend, these temperature discrepancies result in uncertainty in what the precipitation type would be if any light precipitation developed across the region on Saturday. As a result, have gone with a chance for rain and snow on Saturday with a slight chance for snow Saturday night before drying out for Sunday. && .AVIATION...(For the 06Z TAFs through 06Z Monday Night) Issued at 1122 PM CST SUN NOV 9 2014 KTOP may have light enough winds early this morning for LLWS as south-southwest 925MB winds increase to 40 to 45 KTS. Both MHK and KFOE will only see moderate low-level wind shear. A strong cold front will push through the terminals late Monday afternoon, switching winds to the north-northwest at 18 to 22 KTS with higher gusts. Mainly VFR stratus will form behind the front Monday evening. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY from 1 PM this afternoon to Midnight CST tonight FOR KSZ008-009-020-021-034. WIND ADVISORY from 3 PM this afternoon to Midnight CST tonight FOR KSZ010>012-022>024-035>038. && SHORT TERM...Barjenbruch LONG TERM...Hennecke AVIATION...Gargan
Hazardous weather outlook, Nov 9, 4:32 AM CST, 23 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 432 AM CST SUN NOV 9 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-101045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 432 AM CST SUN NOV 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE FOR SOME LIGHT PRECIPITATION TO DEVELOP ACROSS THE OUTLOOK AREA MONDAY NIGHT. IF ANY PRECIPITATION IS ABLE TO DEVELOP...IT MAY BE IN THE FORM OF LIGHT FREEZING DRIZZLE OR LIGHT SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.